question-icon

What Causes Vaginal Bleeding After Having Morning After Pill?

default
Posted on Mon, 4 May 2015
Question: I am 41 years old. I had a heavy normal period from 24 - 30 March. Then had a condom break on 1st April . I took morning after pill 24 hours later. On 7 April I started bleeding fairly heavily with clots and it lasted till 11 April. Have had mild stomach tenderness and my breasts are feeling tender and swollen still, even though I've stopped bleeding.

Prior to this my periods have been very heavy and clotty for the past year but occasionally my cycle has been shorter than my normal 28 days.

Should u do a pregnancy test?
doctor
Answered by Dr. Dr. Muhammad Sareer Khalil (19 minutes later)
Brief Answer:
Yes, you should do a pregnancy test done

Detailed Answer:
Hello and Welcome

I appreciate your concern

Though you took the morning after pill in time, no method of contraception is hundred percent reliable. In case of abnormal vaginal bleeding pregnancy should be ruled out, primarily. Yes, you should do a pregnancy test. The Diagnosis of pregnancy cant be established without doubt , based on symptoms or history alone. Get a pregnancy test done and repeat it after 3 to 4 days as it can take 12 to 14 days for the beta hcg to start appearing in the urine. If both are negative then you may relax. If you are still worried about pregnancy then you may ask your doctor for blood hcg levels which are much more reliable than home pregnancy tests and can detect hcg in blood as early as within the first week since conception. If the blood hcg is negative then you are not pregnant. If its positive then an obstetric ultrasound should be planned subsequently for further confirmation.

Wishing you best of health

Thanks

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2906 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Vaginal Bleeding After Having Morning After Pill?

Brief Answer: Yes, you should do a pregnancy test done Detailed Answer: Hello and Welcome I appreciate your concern Though you took the morning after pill in time, no method of contraception is hundred percent reliable. In case of abnormal vaginal bleeding pregnancy should be ruled out, primarily. Yes, you should do a pregnancy test. The Diagnosis of pregnancy cant be established without doubt , based on symptoms or history alone. Get a pregnancy test done and repeat it after 3 to 4 days as it can take 12 to 14 days for the beta hcg to start appearing in the urine. If both are negative then you may relax. If you are still worried about pregnancy then you may ask your doctor for blood hcg levels which are much more reliable than home pregnancy tests and can detect hcg in blood as early as within the first week since conception. If the blood hcg is negative then you are not pregnant. If its positive then an obstetric ultrasound should be planned subsequently for further confirmation. Wishing you best of health Thanks Dr. M.S. Khalil